Patients in Iowa may have been exposed to higher or lower drug doses than were safe or necessary for their care. This is an issue that can occur when doctors write prescriptions. Accidentally prescribing or giving a patient a much higher dose can have severe consequences for the patient's health.
Drugs for depression that require a 2-mg dosage, when distributed at a 20-mg dosage, can cause the patient to have unusual symptoms. A 7-year-old who was prescribed a 2-mg dosage was given a 20-milligram dosage. This difference by a factor of 10 caused symptoms in the child such as recurrent crying episodes and becoming detached and mechanical. In another case, a pain-relieving drug was given to a patient at 750 mcg even though the doctor prescribed 75 mcg. This caused the patient to have vomiting, dizziness, nausea and a feeling of lightheadedness.
Often these issues are caused when a doctor adds a zero after a decimal in a prescription. For example, 2 mg might be written as 2.0 mg. This can be confusing for the pharmacy who might read it as 20 mg without the decimal. In other cases, not writing a zero that comes before a decimal can be problematic. If a doctor writes .2 mg instead of 0.2 mg, then this might be read as 2 mg, which would make the dosage ten times higher for the patient.
When patients receive a higher doage than their doctor would normally recommend, this can cause negative symptoms, a worsened medical condition and even death. Patients who have received a dosage that is much higher than required may find it helpful to discuss the situation with a medical malpractice lawyer who can review the case and discuss it with medical experts in order to see if it constitutes actionable medical professional negligence.